Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 80, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 9, 2000, 7:01 PM CDT for Calloway County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 9, 2000, 7:01 PM CDT (00:01 UTC)
- Expired
- May 9, 2000, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Calloway County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 100002 SVRPAH KYC035-100045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 701 PM CDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALLOWAY COUNTY IN WESTERN KENTUCKY * UNTIL 745 PM CDT * AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF MURRAY...MOVING EAST AT 50 MPH. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCEH WARNING. BE PREPARED TO ACT QUICKLY SHOULD ONE BE SIGHTED...OR A WARNING BE ISSUED. LAT...LON 3657 8848 3639 8846 3653 8805 3672 8812
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:20 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 9, 1:20 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 120 PM CDT TUE MAY 9 2000 17Z SFC MAP SHOWED LOW PRESSURE NEAR KBRL IA WITH TRAILING FRONT SOUTH ACROSS THE CENTRAL PART OF MISSOURI. NUMEROUS THUNDERSTORMS HAVE DEVELOPED JUST TO THE WEST OF OUR CWFA COUNTIES IN SOUTHEAST MO AND SOUTHWEST IL PER LATEST 88D PICS. WVAPOR LOOP SHOWS THE UPPER TROF WAS MOVING OUT OF THE CENTRAL PLAINS INTO MISSOURI. MAIN FORECAST ISSUE IS OBVIOUSLY TSRA CHC THIS EVENING...THEN TEMPS AND CLOUDS NEXT 3 PERIODS. ETA/NGM ARE IN EXCELLENT AGREEMENT OVERALL WITH THE STORM SYSTEM MOVING THROUGH THIS EVENING. THE BEST CHC FOR TSRA WILL BE DURING THE EVENING HOURS. BOTH MODELS INDICATE BEST LARGE SCALE ASCENT AND LOW TROP FRONTAL FORCING WILL BE EAST OF THE FA BY 06-08Z. THUS...WILL HAVE MAINLY EVENING WORDING FOR SHRA...TSRA...AND WILL BE UNQUALIFIED. FWC/AVN SFC TEMP NOS LOOKING ON TARGET WITH PREVIOUS ZFP NOS...AND WILL MAINTAIN. WILL ALSO USE DECREASING CLOUDS WORDING. HOWEVER...ETA/NGM BOTH SHOW A LAG BEHIND IN 850MB RH...SO WILL NOT GET TOO OPTIMISTIC. WEDNESDAY THROUGH THURSDAY A FAIR WEATHER PERIOD. WEAK HIGH PRESSURE WILL MOVE QUICKLY ACROSS THE FA ON WEDNESDAY...FOLLOWED BY A RETURN SOUTH FLOW WEDNESDAY NIGHT INTO THURSDAY...AS PRESSURES FALL QUICKLY TO THE WEST. AIRMASS TO REMAIN RATHER DRY...DESPITE SOME PATCHES OF MID AND HIGH LEVEL MSTR. WILL GO AVERAGE PARTLY CLOUDY. THICKNESS VALUES AND H8 TEMPS JUMP DRAMATICALLY FROM 12Z WED TO 00Z FRI...SO EXPECT TEMPS BACK IN THE 80S THURS AFTN...AFT SOME COOLER 70S ON WEDNESDAY...PER FWC/FAN/AVN TEMPS. EXTENDED PROGS NOW ADVERTISING A FRONT WILL SAG INTO THE AREA THIS WEEKEND. NCEP ALSO PROGS THIS...SO WILL ADD CHC OF TSRA TO THE WEEKEND FORECAST...AND KEEP FRIDAY DRY AND WARM. .PAH...NONE. NOLES
In the hours before
Special weather statement, May 9, 2:32 PM CDT, 4 hours 29 minutes before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-092100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT TUE MAY 9 2000
...SEVERE THUNDERSTORM WATCH NUMBER 253 IS IN EFFECT UNTIL 900 PM
CDT FOR PARTS OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...
COUNTIES IN SOUTHERN ILLINOIS INCLUDE...
JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...
HAMILTON...GALLATIN...WHITE...JACKSON...WILLIAMSON...AND SALINE
COUNTIES IN WESTERN KENTUCKY INCLUDE...
UNION...HENDERSON AND DAVIESS
COUNTIES IN SOUTHWEST INDIANA INCLUDE...
GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER
AT MID AFTERNOON...THUNDERSTORMS WERE INTENSIFYING OVER SOUTHERN
ILLINOIS. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ACROSS
SOUTHERN ILLINOIS...AND COULD MOVE INTO SOUTHWEST INDIANA AND A
SMALL PART OF ADJACENT WESTERN KENTUCKY THROUGH THE LATE AFTERNOON
HOURS. IN ADDITION...THUNDERSTORMS WERE OVER NORTHERN ARKANSAS.
THESE STORMS WILL BE MOVING INTO A MORE UNSTABLE AIRMASS OVER
SOUTHEAST MISSOURI AND WESTERN KENTUCKY THROUGH THE LATE AFTERNOON
HOURS. THIS AREA WILL HAVE TO BE MONITORED AS WELL.
REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THE WATCH AREA SHOULD LISTEN FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.
NOLESSpecial weather statement, May 9, 4:38 PM CDT, 2 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>016-018>020-MOZ087- 110>112-114-092345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 438 PM CDT TUE MAY 9 2000 ...TORNADO WATCH NUMBER 255 HAS BEEN ISSUED UNTIL 1000 PM FOR MOST OF WEST KENTUCKY...EXTREME SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI... COUNTIES IN THE TORNADO WATCH INCLUDE... IN SOUTHERN ILLINOIS... POPE...MASSAC...HARDIN...ALEXANDER...PULASKI...JOHNSON...AND UNION. IN WESTERN KENTUCKY... COUNTIES INCLUDED ARE BALLARD...MCCRACKEN... CARLISLE...GRAVES...HICKMAN...FULTON...MARSHALL...CALLOWAY... LIVINGSTON...CRITTENDEN...LYON...CALDWELL...TRIGG...WEBSTER...AND MCLEAN. IN SOUTHEAST MISSOURI...COUNTIES INCLUDED ARE CAPE GIRARDEAU...MISSISSIPPI...SCOTT...NEW MADRID...AND STODDARD. LATE THIS AFTERNOON...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM THE MISSOURI BOOTHEEL NORTHEAST ACROSS THE CAPE GIRARDEAU...CARBONDALE...AND MOUNT VERNON AREAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING EAST ACROSS WEST KENTUCKY AND INDIANA THIS EVENING. ISOLATED TORNADOES HAVE BEEN REPORTED WITH THESE STORMS NEAR THE MISSOURI BOOTHEEL. THE POTENTIAL FOR A TORNADO EXISTS ANYWHERE ACROSS THE TORNADO WATCH AREA THROUGH 10 PM. SEVERE THUNDERSTORM WATCH NUMBER 253 REMAINS IN EFFECT UNTIL 900 PM CDT FOR PARTS OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY. COUNTIES IN SEVERE THUNDERSTORM WATCH 253 INCLUDE... IN SOUTHERN ILLINOIS...JEFFERSON...WAYNE...EDWARDS...WABASH... PERRY...FRANKLIN...HAMILTON...GALLATIN...WHITE...JACKSON... WILLIAMSON...AND SALINE. COUNTIES IN WESTERN KENTUCKY INCLUDE... UNION...HENDERSON AND DAVIESS. COUNTIES IN SOUTHWEST INDIANA INCLUDE...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THE WATCH AREA SHOULD LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. YORK/UTHLAUT
Special weather statement, May 9, 6:21 PM CDT, 40 minutes before
ILZ075-076-080-081-084-085-092345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT TUE MAY 9 2000
...SEVERE THUNDERSTORM WATCH NUMBER 253 CANCELED FOR THE FOLLOWING
COUNTIES...
IN SOUTHERN ILLINOIS...
PERRY...JACKSON...JEFFERSON...FRANKLIN...WILLIAMSON AND WAYNE.
AT 620 PM...DOPPLER RADAR SHOWED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDED FROM SOUTHEAST ILLINOIS NEAR MOUNT CARMEL TO
THE PADUCA#H AREA.
THE THREAT FOR SEVERE WEATHER HAS DIMINISHED SIGNIFICANTLY.
NOLESSpecial weather statement, May 9, 6:34 PM CDT, 27 minutes before
MOZ087-110>112-114-100010-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT TUE MAY 9 2000
...TORNADO WATCH NUMBER 255 CANCELED FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST MISSOURI...
CAPE GIRARDEAU...STODDARD...SCOTT...MISSISSIPPI AND NEW
MADRID
AT 634 PM...PADUCAH DOPPLER RADAR SHOWED THAT THE BULK OF THE SHOWER
AND THUNDERSTORM ACTIVITY WAS EAST OF THE MISSISSIPPI RIVER.
ISOLATED SHOWERS GENERALLY EAST OF CROWLEYS RIDGE WILL END BY
730 PM.
THE THREAT FOR SEVERE WEATHER AND TORNADOES HAS ENDED.
NOLESNearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.